©2018 WebMD, Inc. All rights reserved. eMedicineHealth does not provide medical advice, diagnosis or treatment. See Additional Information.

Do IUDs Make You Gain Weight?

Ask a Doctor

About two years ago, my marriage fell apart. It was devastating, but I picked myself up and started eating right and exercising. I’ve lost a lot of weight and I’m ready to start dating again, so I’m shopping around for birth control options. I really don’t want to sabotage my new body because of hormonal birth control side effects. Do IUDs make you gain weight?

Doctor’s Response

In general, intrauterine devices (IUDs) generally do not cause weight gain. Studies have shown that copper IUDs (ParaGard) do not cause any weight gain, and hormonal IUDs (Mirena, Skyla, Kyleena, Liletta) only cause weight gain in about 5% of women.

Other side effects of IUDs include:

  • Pain when the IUD is inserted
  • Backaches or cramping the first few days after an IUD is put in
  • Spotting between periods
  • Irregular or heavy bleeding
  • Acne
  • Excess hair growth
  • Headache
  • Nausea
  • Mood changes

Most side effects will go away in about 3–6 months, once your body gets used to the IUD.

Health Solutions From Our Sponsors

Reviewed on 11/30/2018
References
National Collaborating Centre for Women’s and Children’s Health. Copper intrauterine devices (IUDs). 2005. Long-acting Reversible Contraception: The Effective and Appropriate Use of Long-Acting Reversible Contraception. 10 November 2018 .

Planned Parenthood. What are the disadvantages of IUDs? 2018. 10 November 2018 .

Pocius, MD, MPH, Katherine D and Deborah A Bartz, MD, MPH. Intrauterine contraception: Management of side effects and complications. 18 October 2018. 10 November 2018 .
CONTINUE SCROLLING FOR RELATED SLIDESHOW